Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Springfield, MO

February 28, 20174 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 2:04 PM CST for 4 counties in Missouri. It was in force for 21 days. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 2:04 PM CST (20:04 UTC)
Expired
Mar 21, 2017, 7:00 AM CDT
In force
21 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:38 AM CSTTSTM WND DMG4 Ene Aldrich, MOTREE LIMBS DOWN ON WW HIGHWAY.
Mar 6, 9:45 PM CSTTSTM WND DMG2 S Stockton, MOTREES, CARPORT, GARAGE DAMAGED NEAR ORLEANS TRAIL MARINA ON STOCKTON LAKE.
Mar 6, 10:10 PM CSTTSTM WND DMG1 S Bearcreek, MOSPOTTER AT 16780 HWY 32 CLOSE TO COUNTY LINE REPORTING TREES DOWN PARTIAL ROOF DAMAGE.
Mar 21, 6:55 AM CDTHAIL 0.881 Nnw Fair Play, MO1/2 TO 3/4 INCH DIAMETER HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS53 KSGF 282004
SVRSGF
MOC065-161-169-215-282100-
/O.NEW.KSGF.SV.W.0001.170228T2004Z-170228T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
204 PM CST TUE FEB 28 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Dent County in south central Missouri...
  Southeastern Pulaski County in central Missouri...
  North central Texas County in south central Missouri...
  Southern Phelps County in east central Missouri...

* Until 300 PM CST

* At 203 PM CST, a severe thunderstorm was located 8 miles southeast
  of Fort Leonard Wood, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Salem...                          Edgar Springs...
  Lenox...                          Bangert...
  Beulah...                         Howes...
  Lecoma...                         Sligo...
  Lake Spring...                    Anutt...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3754 9208 3760 9212 3769 9208 3773 9202
      3798 9153 3779 9153 3779 9131 3771 9131
      3769 9123
TIME...MOT...LOC 2003Z 242DEG 47KT 3762 9203 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
3 follow-up statements
234 
WWUS53 KSGF 282021
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
221 PM CST TUE FEB 28 2017

MOC169-215-282027-
/O.CAN.KSGF.SV.W.0001.000000T0000Z-170228T2100Z/
Pulaski MO-Texas MO-
221 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND NORTH
CENTRAL TEXAS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3762 9190 3767 9195 3771 9195 3777 9193
      3798 9153 3779 9153 3779 9131 3771 9131
      3769 9123 3761 9168
TIME...MOT...LOC 2017Z 247DEG 55KT 3770 9186 

$$

MOC065-161-282100-
/O.CON.KSGF.SV.W.0001.000000T0000Z-170228T2100Z/
Dent MO-Phelps MO-
221 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR NORTHERN DENT AND SOUTHERN PHELPS COUNTIES...

At 217 PM CST, a severe thunderstorm was located 13 miles north of
Licking, or 16 miles east of Fort Leonard Wood, moving northeast at
55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Salem...                          Edgar Springs...
Lenox...                          Bangert...
Howes...                          Lecoma...
Sligo...                          Lake Spring...
Anutt...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3762 9190 3767 9195 3771 9195 3777 9193
      3798 9153 3779 9153 3779 9131 3771 9131
      3769 9123 3761 9168
TIME...MOT...LOC 2017Z 247DEG 55KT 3770 9186 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
206 
WWUS53 KSGF 282026
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
226 PM CST TUE FEB 28 2017

MOC065-161-282100-
/O.CON.KSGF.SV.W.0001.000000T0000Z-170228T2100Z/
Dent MO-Phelps MO-
226 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR NORTHWESTERN DENT AND EAST CENTRAL PHELPS COUNTIES...

At 226 PM CST, a severe thunderstorm was located 10 miles northwest
of Salem, moving east at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bangert...                        Howes...
Sligo...                          Lake Spring...
Lecoma...                         Anutt...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for south central
and east central Missouri.

LAT...LON 3767 9176 3770 9179 3775 9179 3785 9177
      3798 9153 3779 9153 3779 9131 3771 9131
      3771 9133 3764 9165
TIME...MOT...LOC 2026Z 252DEG 51KT 3774 9169 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Wise
418 
WWUS53 KSGF 282046
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
246 PM CST TUE FEB 28 2017

MOC065-161-282056-
/O.CAN.KSGF.SV.W.0001.000000T0000Z-170228T2100Z/
Dent MO-Phelps MO-
246 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DENT AND EAST
CENTRAL PHELPS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CST for south central
and east central Missouri.

LAT...LON 3767 9176 3770 9179 3775 9179 3785 9177
      3798 9153 3779 9153 3779 9131 3771 9131
      3771 9133 3764 9165
TIME...MOT...LOC 2043Z 242DEG 47KT 3786 9139 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:40 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 28, 11:40 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1140 AM CST Tue Feb 28 2017

...18z Aviation Update...

.SHORT TERM...(Today and Tonight)
Issued at 230 AM CST Tue Feb 28 2017

It continues to look like a messy next 24 hours or so across the
region, with multiple chances for thunderstorms, some of which are
likely to be strong or severe. Expect to see regular updates to
the near term forecast through the day today as mesoscale details
become increasingly clear.

Starting out early this morning, widely scattered elevated
convection has formed across south central Missouri in response to
a strong low level jet punching in from the southwest. Coverage
should remain rather spotty through sunrise, before dwindling
later this morning as the focused ascent moves northeast of the
region. For the most part, this activity should remain below
severe limits, though a couple of stronger storms could produce
hail between a half and one inch.

As mentioned above, a lull in convection is expected later this
morning into at least the early afternoon hours. During this time,
very gusty southerly winds and occasional breaks in the cloud
cover will help boot temperatures well into the 70s, with a few
spots perhaps approaching 80 degrees. See the climate section
below for info on record high temps. Winds should remain just
below advisory criteria, though will not be far off.

The deep southerly to southwesterly flow will advect in higher
dewpoint air, with Tds expected to approach the low 60s by later
this morning into the afternoon, especially south of I-44. Aloft,
an elevated mixed layer, which was clearly evident on the 00Z
sounding last night from Norman, OK, will build into the area as
well. This EML should act as a cap across the area for the morning
and at least part of the afternoon hours, though right now there
is a lot of uncertainty about how long thunderstorm activity will
hold off this afternoon and early evening in the warm sector. This
will be a key detail that will need to be refined later this
morning based on short term guidance, surface ob trends, and a
likely special upper air sounding sometime during the early
afternoon hours.

At this juncture, there appear to be three potential initiation
points for severe thunderstorms from this afternoon into tonight:

1. There may be a window for strong/severe convection across the
eastern half of the CWA by mid-afternoon as convective
temperatures are reached and convection is perhaps aided by a bit
of lift from the low level jet. This is by far the most uncertain
scenario, but if it should come to fruition, any convection that
develops would likely become supercellular very quickly, with some
potential for significant severe given more than sufficient CAPE
and shear.

2. By early to mid evening, supercells may develop across
eastern/northeastern Oklahoma and/or northwest Arkansas and move
northeast into the CWA. This scenario has a bit of support from
various short term, high resolution model guidance, though is far
from certain. Given that supercells would be the preferred mode,
large hail, winds, and tornadoes would all be possible with this
activity.

3. The highest confidence opportunity is with the cold front
itself, which should sweep across the region from late evening
into the overnight hours. A line of strong/severe convection seems
probable along this front, though a few breaks in the line are
certainly possible. High winds would be the most likely hazard
with this line, though a few QLCS-type tornadoes are possible with
any east-northeast surges given 0-3 KM shear vectors pushing 40+
knots.

Any combination of these scenarios is possible later today, so it
will be important to check back for updates as mesoscale details
are further refined.

That front should be east of the area by daybreak on Wednesday,
ending the thunderstorm threat.

Finally, elevated to locally significant fire weather conditions
are expected for portions of the area today given the strong
surface winds. Please see the fire weather discussion below for
more information on this concern, as well as fire weather
conditions for the rest of the week.

.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CST Tue Feb 28 2017

The rest of the workweek looks fairly quiet, with dry and mild
northwest flow aloft. With dewpoints in the 20s and temperatures
remaining above average, this will result in elevated fire weather
conditions at times through Saturday. Temperatures through Friday
will be in the mid to upper 50s, above 5 degrees above average.

By the weekend, southerly flow will return at the surface as
ridging develops aloft. This will help boost temperatures back up
into the 60s on Saturday and to around 70 by Sunday. Rain chances
look to return to the area by the beginning of next workweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM CST Tue Feb 28 2017

Somewhat complicated forecast, especially with convection
impacting the TAF sites. Expect mainly VFR flight conditions
through the period with MVFR/IFR in any convective elements.
Southerly winds will gust to near 40 knots at KJLN and 30 to 35
knots at KSGF and slightly lower at KBBG through the afternoon
hours. These will diminish this evening, but with strong low level
jet will see LLWS developing by late evening.

As for convection there is a conditional chance for scattered
storms late this afternoon through the evening hours. Have
covered this with VCTS for now and these will likely be a short
term update trend if and when they develop. Otherwise, a better
chance for storms exist ahead of an approaching cold front late
tonight, especially from around 05Z through 10Z. Will keep Prob30s
going, but will likely need to raise to tempo's with later
forecasts as more specific timing can be determined.

&&

.FIRE WEATHER...
Issued at 230 AM CST Tue Feb 28 2017

Elevated to locally significant fire weather conditions are
expected today across the Osage Plains, as south winds gust to
around 40 MPH. Limited to elevated conditions are expected further
to the east today, where surface moisture will be higher.

Widespread elevated fire weather conditions are then expected
Wednesday through Saturday. Winds on Wednesday and Thursday will
be from the northwest to west-northwest, before becoming
southeasterly to southerly Friday and Saturday. Afternoon RH is
expected to fall to around 25 percent Wednesday and Thursday,
but wind speeds should remain below red flag criteria.

&&

.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017

Here are today's record high temperatures:

SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 5 PM CST this afternoon for MOZ066-077-088-
     093-101.

     Red Flag Warning until 6 PM CST this evening for MOZ066.

KS...Wind Advisory until 5 PM CST this afternoon for KSZ073-097-101.

     Red Flag Warning until 6 PM CST this evening for KSZ073-097.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Raberding
FIRE WEATHER...Boxell
CLIMATE...Boxell
Hazardous weather outlook, Feb 28, 12:15 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1215 PM CST Tue Feb 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1215 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.
  Significant Fire weather risk.

DISCUSSION...

  Isolated storms may develop as early as mid to late afternoon.
  There is considerable uncertainty on the timing of initial
  development of storms.

  The coverage and intensity of storms will increase this evening
  into the overnight hours. The greatest risk for severe storms
  will occur from 9 PM through 5 AM.

  Any severe storms that develop could produce large hail up to
  the size of tennis balls, damaging wind gusts up to 70 mph and
  tornadoes. There is the potential for fast moving night time
  tornadoes. There is also the potential for a strong long track
  tornado mainly along and southeast of Interstate 44.

  Elevated to locally significant fire weather conditions will
  impact southeastern Kansas and far western Missouri.

  Southerly winds will gust to between 35 and 45 mph with local
  gusts to near 50 mph across southeastern Kansas and western
  Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  An elevated fire weather risk will impact the outlook area at
  times from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:31 AM CSTSpecial Weather StatementSGFTaney29 min
Feb 28, 2:29 AM CSTSpecial Weather StatementSGFShannon46 min
Feb 28, 3:16 AM CSTSpecial Weather StatementSGFDent14 min
Feb 28, 3:41 AM CSTRed Flag WarningSGFVernon12 hr
Feb 28, 4:07 AM CSTSpecial Weather StatementSGFShannon23 min
Feb 28, 10:22 AM CSTWind AdvisorySGFBarton, Benton, Camden, Cedar, Dade, Dallas and 16 more8 hr
Feb 28, 3:01 PM CSTSpecial Weather StatementSGFBarry44 min
Feb 28, 3:13 PM CSTSevere Thunderstorm WarningSGFBarry, Stone21 days
Feb 28, 3:30 PM CSTSevere Thunderstorm WarningSGFDent, Texas21 days
Feb 28, 3:40 PM CSTSevere Thunderstorm WarningSGFChristian, Greene21 days
Feb 28, 4:03 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Webster21 days
Feb 28, 4:28 PM CSTSevere Thunderstorm WarningSGFWright21 days
Feb 28, 4:58 PM CSTSevere Thunderstorm WarningSGFDent, Texas, Wright21 days
Feb 28, 5:37 PM CSTSevere Thunderstorm WarningSGFDent, Shannon21 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.